GI Mucosal Injury and Bleeding: Association with Sevelamer Crystals
- Corresponding Author:
- Charumathi Raghu Subramanian
Resident, Guthrie Robert packer Hospital
Internal medicine, 18840, USA
E-mail: mailto:[email protected]
Received Date: March 14, 2016; Accepted Date: March 28, 2016; Published Date: April 07, 2016
Citation: Subramanian CR, Roorda A (2016) GI Mucosal Injury and Bleeding: Association with Sevelamer Crystals. J Gastrointest Dig Syst 6:409. doi:10.4172/2161-069X.1000409
Copyright: © 2016 Subramanian CR, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Many medications have been listed as causes for GI mucosal injury. Sevelamer, a phosphate binder used in patients with CKD, has been studied recently as a possible cause. The first case report of lower gastrointestinal bleeding due to stercoral ulceration caused by sevelamer was described in 2008. Since then there have been a few case reports and studies regarding the same, although larger studies are required to prove causation. In this paper, we present a patient with lower GI bleed, whose colonoscopy revealed an ulcer, with biopsy report showing sevelamer crystals, and no atypia, granulomas, or evidence of acute inflammation. We discuss various reports of sevelamer and GI injury, its histological appearance and differentiation from other medications also known to cause GI damage.